Alert archive / Michigan / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 33, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 28, 2016, 6:07 PM EDT for Allegan County, Van Buren County, Michigan. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2016, 6:07 PM EDT (22:07 UTC)
- Expired
- Jul 28, 2016, 7:00 PM EDT
- In force
- 53 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allegan County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 56 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 6:50 PM EDT | HAIL 0.5 | 1 Ene Grand Junction, MI | PEA TO MARBLE SIZE HAIL. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1312 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
547
WUUS53 KGRR 282207
SVRGRR
MIC005-159-282300-
/O.NEW.KGRR.SV.W.0033.160728T2207Z-160728T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
607 PM EDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN ALLEGAN COUNTY IN SOUTHWESTERN MICHIGAN...
NORTHEASTERN VAN BUREN COUNTY IN SOUTHWESTERN MICHIGAN...
* UNTIL 700 PM EDT
* AT 606 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
BANGOR...MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ALLEGAN... GOBLES... BLOOMINGDALE...
GRAND JUNCTION... LACOTA... KENDALL...
PULLMAN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4262 8582 4236 8581 4236 8614 4250 8618
TIME...MOT...LOC 2206Z 251DEG 9KT 4245 8605
HAIL...1.00IN
WIND...60MPH
$$
MJS1 follow-up statement
222
WWUS53 KGRR 282225
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
625 PM EDT THU JUL 28 2016
MIC005-159-282300-
/O.CON.KGRR.SV.W.0033.000000T0000Z-160728T2300Z/
ALLEGAN MI-VAN BUREN MI-
625 PM EDT THU JUL 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHWESTERN ALLEGAN AND NORTHEASTERN VAN BUREN COUNTIES...
AT 623 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF ALLEGAN...MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ALLEGAN... GOBLES... BLOOMINGDALE...
GRAND JUNCTION... LACOTA... KENDALL...
PULLMAN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
URBAN FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4262 8582 4236 8581 4236 8614 4250 8618
TIME...MOT...LOC 2223Z 251DEG 9KT 4246 8599
HAIL...1.00IN
WIND...60MPH
$$
WEBBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:30 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 28, 3:30 PM EDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 330 PM EDT THU JUL 28 2016 LATEST UPDATE... Synopsis/Short Term/Long Term/Marine .SYNOPSIS... Issued at 330 PM EDT Thu Jul 28 2016 A weak system is expected to move across Southern Lower Michigan and Northern Indiana and Ohio through the weekend. Although this system is weak, it will keep chances for showers and a few storms in the forecast through Saturday night. Favored areas for rain through Saturday night will be along and south of I-96. Clouds and a few showers will tend to keep temperatures down some with highs reaching only the 70s to lower 80s. Conditions should dry out then for the second half of the weekend and early next week as high pressure builds in behind the weekend system. Temperatures will gradually warm up next week. && .SHORT TERM...(This evening through Saturday night) Issued at 330 PM EDT Thu Jul 28 2016 Our main focus in the short term is on rain chances through the period. It looks like a prolonged threat of rain for especially the srn half of the cwfa with limited thunder chcs. It will not be raining all of the time, but the chc will be there for the majority of the period through Sat night. A few showers/storms are starting to go up along the lakeshore as of 19z this afternoon. These are partially being fueled by the lake breeze which is starting to come onshore, and also with an upper wave that is approaching the Quad Cities area. The best threat of convection for SW Lower will be the wrn half due to the lake breeze focus. Some of these will try to drift to the east, but will lose much of their fuel this evening before making it too far east. The biggest threat with these storms will be locally heavy rain with a lack of shear and being slow movers. The wave approaching the area will keep a few showers around through the night. Thunder chances will remain, but will be rather limited with diminishing instability after dark. We will see a somewhat similar set up on Friday through Saturday. The long wave trough will only slowly crawl to the E/SE with embedded short waves moving through the trough. The upper waves are fairly open, but the 850 mb and sfc lows are barely closed off. The nrn periphery of these features will continue to feed the moisture in, and work with the upper waves to produce the showers/storms. The favored area will once again be the srn portion of the area. The best instability will remain south and deep layer shear will remain below 20 knots, so severe weather is not likely. The back end of the upper trough/low level lows will finally rotate out of the area late Saturday night. Some showers will linger early, and then move out late. .LONG TERM...(Sunday through Thursday) Issued at 330 PM EDT Thu Jul 28 2016 Upper level troughing should be gradually lifting out of the area on Sunday, with height rises following through midweek. Will go with a dry fcst Sunday and Monday. However with northwest flow lingering aloft and the potential for additional weak shortwaves coming through a few isolated showers/tstms cannot be completely ruled out on any low level convergence zones during pk heating. The subsidence and dry air associated with the sfc high should seriously limit that potential and coverage - so really only a 10 pct chance and hardly worth mentioning. Warm advection pattern gradually lifts toward the area from the southwest by mid week, so shower and tstm potential returns for Tuesday through Thursday. However the flow is weak and ridging is shown aloft Tuesday-Wednesday, so coverage those days should be rather limited. The best risk of storms at this time appears to be on Thursday when an active frontal boundary and height falls approach from the northwest. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 200 PM EDT Thu Jul 28 2016 Cumulus/convection has been slow to develop today but all indications are that at least widely scattered convection can be expected between roughly 20z and 03z. The best prospects for tstms/CBs due to sfc convergence looks to be along I-94 including AZO/BTL/JXN, and also along the lakeshore including MKG. Scattered tstms will weaken/diminish after sunset leaving primarily scattered rain showers out of a mid level deck of clouds overnight into Friday morning. Some tstms could redevelop on Friday south of I-96 but that would probably be after 18z. The radiation fog potential looks low tonight due to the expectation of considerable clouds. However if skies clear overnight where pockets of heavier rain occur later today then we could see some local IFR fog developing. This probability is too low however to mention in any of the TAFs at this time. We will have to wait and see if any heavy showers/tstms directly impact any of the terminals later today. && .MARINE... Issued at 330 PM EDT Thu Jul 28 2016 We do not expect any marine headlines to be needed right on through the upcoming weekend and into early next week. There is a bit of wind today across the nrn marine zones with waves coming up to 2 to 4 feet. We expect that the gradient will weaken tonight and remain around or below 15 knots through the weekend. && .HYDROLOGY... Issued at 200 PM EDT Thu Jul 28 2016 Wednesday's thunderstorms in Central Michigan produced isolated totals over 2 inches according to radar estimates, which fell in SW Mecosta County and west-central Clare County. While much of the water was likely absorbed, some has run off into the rivers of the Muskegon Basin. Slight rises are noted at Evart and Oak Grove, and that is all that is anticipated. Showers and storms this afternoon and evening could produce locally heavy rainfall totals as well. This time the greatest risk is farther west and south... focused closer to Lake Michigan and in areas south of I-96. Weak vertical shear will produce slow-moving pulse-type storms which will propagate off their own outflow, as is currently occurring in N Illinois and S Wisconsin. Surface dew points are still in the mid 60s, and there is greater moisture in the upper levels versus yesterday. Precipitable water values are around or over 1.5 inches which is about the 90th percentile for late July. Brief heavy downpours are expected with today's storms but localized areas may see a more persistent duration of rainfall where updrafts persist. Therefore localized heavy rainfall amounts will have to be monitored, which may lead to temporary urban and poor drainage flooding. && .GRR Watches/Warnings/Advisories... MI...None. LM...None. && SYNOPSIS...NJJ SHORT TERM...NJJ LONG TERM...Meade AVIATION...Meade HYDROLOGY...CAS MARINE...NJJ
Hazardous weather outlook, Jul 28, 12:26 PM EDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1226 PM EDT THU JUL 28 2016 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 290745- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE- OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM- GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM- VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1226 PM EDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED INTO THIS EVENING. GUSTY WINDS, LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTING WOULD BE THE GREATEST THREAT FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE INTO SATURDAY THEN AGAIN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. WDM NJJ
In the hours before
Special weather statement, Jul 28, 3:38 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
338 PM EDT THU JUL 28 2016
MIZ043-050-282100-
MUSKEGON MI-OCEANA MI-
338 PM EDT THU JUL 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MUSKEGON AND OCEANA
COUNTIES UNTIL 500 PM EDT...
AT 337 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SHELBY...MOVING SOUTHEAST AT 5 MPH.
GUSTY WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
VERY HEAVY RAINFALL AND FREQUENT LIGHTNING IS OCCURRING WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HART... SHELBY... WHITEHALL...
MONTAGUE... LAKEWOOD CLUB... HESPERIA...
ELBRIDGE... NEW ERA... ROTHBURY...
CRYSTAL VALLEY... ST. HUBERTS... STONY LAKE...
TWIN LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4381 8627 4359 8604 4344 8604 4330 8634
4337 8639 4338 8636 4341 8635 4340 8636
4338 8640 4339 8640 4344 8645 4350 8647
4356 8651
TIME...MOT...LOC 1937Z 324DEG 6KT 4361 8628
WEBBSpecial weather statement, Jul 28, 4:46 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 446 PM EDT THU JUL 28 2016 MIZ071-282145- VAN BUREN MI- 446 PM EDT THU JUL 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAN BUREN COUNTY UNTIL 545 PM EDT... AT 446 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DECATUR...MOVING EAST AT 15 MPH. WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PAW PAW... MATTAWAN... LAWTON... DECATUR... LAWRENCE... PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4207 8612 4218 8612 4232 8577 4207 8577 TIME...MOT...LOC 2046Z 253DEG 11KT 4212 8604 WEBB
Special weather statement, Jul 28, 5:00 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
500 PM EDT THU JUL 28 2016
MIZ043-044-050-282145-
OCEANA MI-MUSKEGON MI-NEWAYGO MI-
500 PM EDT THU JUL 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MUSKEGON...
SOUTHEASTERN OCEANA AND WESTERN NEWAYGO COUNTIES UNTIL 545 PM EDT...
AT 500 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR HESPERIA TO FREMONT TO NEAR WOLF LAKE.
MOVEMENT WAS EAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NEWAYGO... WHITE CLOUD... FREMONT...
HESPERIA... GRANT... BRIDGETON...
CASNOVIA... WOOSTER... SLOCUM...
ST. HUBERTS... BAILEY... BRUNSWICK...
WOODLAND PARK... REEMAN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4362 8614 4372 8586 4352 8574 4329 8571
4329 8579 4321 8579 4321 8601 4343 8605
TIME...MOT...LOC 2100Z 250DEG 9KT 4362 8608 4346 8595 4326 8601
WEBBSpecial weather statement, Jul 28, 5:10 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
510 PM EDT THU JUL 28 2016
MIZ056-064-282215-
ALLEGAN MI-OTTAWA MI-
510 PM EDT THU JUL 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTAWA AND
NORTHWESTERN ALLEGAN COUNTIES UNTIL 615 PM EDT...
AT 509 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HOLLAND...MOVING EAST AT 5 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HOLLAND... HUDSONVILLE... ZEELAND...
BEECHWOOD... HAMILTON... DRENTHE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4285 8585 4258 8585 4264 8616 4278 8617
4278 8615 4279 8612 4279 8617
TIME...MOT...LOC 2109Z 270DEG 5KT 4272 8610
WEBBLocal storm report, Jul 28, 5:57 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
557 PM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM FLOOD 2 W GRANDVILLE 42.91N 85.79W
07/28/2016 OTTAWA MI PUBLIC
6 INCHES OF STANDING WATER REPORTED AT
BALDWIN AND MAIN STREET. ALSO AT CHICAGO
DRIVE AND I-196.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:38 PM EDT | Special Weather Statement | GRR | Muskegon, Oceana | 82 min |
| Jul 28, 4:46 PM EDT | Special Weather Statement | GRR | Cass | 59 min |
| Jul 28, 5:00 PM EDT | Special Weather Statement | GRR | Newaygo | 45 min |
| Jul 28, 5:10 PM EDT | Special Weather Statement | GRR | Allegan | 65 min |
| Jul 28, 6:08 PM EDT | Areal Flood Advisory | GRR | Allegan, Barry, Kalamazoo, Kent, Mecosta, Montcalm and 4 more | 3 hr |
| Jul 28, 6:43 PM EDT | Special Weather Statement | GRR | Barry | 47 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.